Severe anaphylactic reaction to latex rubber surgical glovesBMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6923.246 (Published 22 January 1994) Cite this as: BMJ 1994;308:246
- P I Mansell,
- J P D Reckless,
- C R Lovell
- Correspondence to:Dr P Mansell, c/o Dr Leatherdale secretary, Royal South Hants Hospital, Southhampton SO9 4PE.
- Accepted 1 October 1993
Immediate hypersensitivity to rubber is fairly common among people regularly exposed to rubber, although severe anaphylactic reactions are rare1,2. We report a severe anaphylactic reaction in a woman who may have been sensitised to rubber during multiple operations and vaginal examinations.
A 31 year old woman became ill on her way home from a hospital consultation. Her face and eyelids swelled, her throat felt tight, and she became short of breath with wheezing. Her general practitioner arrived to find her moribund; diagnosed anaphylaxis; and injected adrenaline, chlorpheniramine, and hydrocortisone. She survived a respiratory arrest during transfer to hospital.
The woman's medical history included delayed hypersensitivity reactions to nickel and several operations (including appendicectomy, herniorrhaphy, right salpingo - oophorectomy, two laparoscopies, and four caesarean sections). During a consultation about an abscess at the site of a stitch the woman's gynaecologist had examined her vaginally while wearing a latex rubber glove; the anaphylactic reaction occurred about 10 minutes later. In retrospect, she recalled a less severe episode of facial swelling and wheezing after blowing up some balloons. Immediate hypersensitivity to latex rubber was thought to have caused her anaphylactic reaction.
The woman recovered fully within 24 hours and was discharged from hospital with syringes preloaded with adrenaline (0.5 ml 1/1000) for intramuscular injection and 240 mg of terfenadine to take orally at the onset of any attack. A blood sample taken 36 hours after the anaphylactic reaction showed normal C3 and C4 concentrations and a C1 esterase inhibitor concentration of 0.12 g/l (reference range 0.15-0.35 g/l), which excluded idiopathic angio-oedema.
The patient was subsequently noted to be dermatographic and had a positive hypersensitivity reaction 10 minutes after a prick test with a 1 cm square piece of a latex rubber glove but no reaction when a control polythene glove was used. Prick testing with natural rubber latex showed a 5 mm weal and 15 mm flare; no reactions were obtained in six control subjects. A resuscitation trolley, a syringe preloaded with adrenaline, and a plastic airway were close by during these tests. Patch tests with various rubber chemicals gave negative results, though those with nickel and cobalt gave positive results.
Four months later the woman developed wheezing and shortness of breath 30 minutes after her son directed the flow of air from a deflating rubber whoopee cushion (a joke cushion) at her face. She injected adrenaline, and the resulting reaction was less severe than the previous reaction, but admission to hospital was still required.
Immediate hypersensitivity is fairly common among people regularly exposed to rubber. Nine of 145 theatre staff in one Finnish hospital had local contact urticaria caused by wearing latex rubber surgical gloves, and similar allergic reactions occur in people who regularly use rubber cleaning gloves.1 Many patients with contact urticaria caused by latex rubber gloves have similar reactions to products such as condoms and balloons. The allergen seems to be an unidentified protein eluted from natural latex rather than other chemicals in rubber or the powder inside gloves.2 The prevalence of hypersensitivity to latex has increased since 1979, possibly because increased demand for condoms and other barrier devices has led to products that are poorly compounded and inadequately leached.2
Severe anaphylactic reactions to latex rubber are rare but are most commonly associated with medical procedures. Four patients developed systemic allergic reactions during childbirth when the obstetrician or midwife was wearing rubber gloves,3 and anaphylaxis during surgery was attributed to allergy to latex rubber in 12 patients.4 Fatal anaphylaxis occurred from the use of inflatable rubber cuffs in barium enema examinations.5 Many of the above patients had previously been diagnosed as having contact urticaria caused by latex rubber and other atopic manifestations. Our patient had probably been sensitised by repeated contact with latex rubber surgical gloves during multiple operations and vaginal examinations.
We thank Mr R Porter for permission to report the case and Mr T Pendle of the Tun Abdul Razah Laboratory, Hertfordshire, for supplying the natural rubber latex.